Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Bismarck, ND

June 8, 2002Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2002, 10:38 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 10:38 PM CDT (03:38 UTC)
Expired
Jun 8, 2002, 11:30 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090338
SVRBIS
NDC043-093-090430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKE WILLIAMS...OR ABOUT 45 MILES WEST OF
  JAMESTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETTIBONE AND LAKE WILLIAMS AT 1045 PM CDT
  WOODWORTH AT 1050 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4688 10008 4686 9927 4731 9898 4731 10005

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:35 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 8, 2:35 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT SAT JUN 8 2002

FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO
NRN PLAINS.

WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS
MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO
WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST.
EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS
LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER
SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND
PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG
LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD
PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN
HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN
AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF
CONVECTION SUNDAY NIGHT INTO MONDAY.

COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST
MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH
DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN
JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jun 8, 8:59 PM CDT, 1 hour 39 minutes before
NDZ001-009-017-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
900 PM CDT (800 PM MDT) SAT JUN 8 2002

LIGHT TO MODERATE RAINS ALONG WITH AN OCCASIONAL THUNDERSTORM
CONTINUE ACROSS NORTHWEST NORTH DAKOTA.  THE HEAVIEST THUNDERSTORM
IS APPROACHING THE NORTH DAKOTA BORDER NEAR FAIRVIEW MONTANA.  THE
THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 30 MPH.  BRIEF GUSTY
SURFACE WINDS ALONG WITH DANGEROUS LIGHTENING PLUS POSSIBLE PEA SIZE
HAIL MAY ACCOMPANY THE THUNDERSTORMS.  THERE IS A SEVERE
THUNDERSTORM WARNING IN EFFECT FOR EXTREME SOUTHEAST MCKENZIE COUNTY
UNTIL 940 PM CDT.  A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT
FOR WESTERN NORTH DAKOTA UNTIL 11 PM CDT(10 PM MDT) THIS SATURDAY
EVENING.  FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY.

PA
Special weather statement, Jun 8, 9:05 PM CDT, 1 hour 33 minutes before
NDZ001-009-017>023-025-031>037-040>048-050-051-090700-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME....
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SAT JUN 8 2002

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT FAR WEST...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT SOUTH
CENTRAL...

MOIST UNSTABLE AIR WAS CREATING CONDITIONS VERY FAVORABLE FOR
THUNDERSTORMS TO DEVELOP THIS SATURDAY EVENING. AS A RESULT...SEVERE
THUNDERSTORM WATCHES WERE IN EFFECT UNTIL 11 PM CDT FOR WILLISTON...
BEACH AND THE BOWMAN AREAS...AND ANOTHER SEVERE THUNDERSTORM WATCH
CONTINUES FOR THE DICKINSON...BISMARCK AND THE JAMESTOWN AREAS UNTIL
2 AM CDT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THESE AREAS. BE PREPARED TO
SEEK SHELTER IF THUNDERSTORMS APPROACH. REMEMBER...THUNDERSTORMS CAN
SPAWN A TORNADO WITH LITTLE WARNING.

WA
Local storm report, Jun 8, 9:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

939 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    BEACH                     ND   1.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

0743 PM    6 N SENTINEL BUTTE        ND   2.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0830 PM    5 N SENTINEL BUTTE        ND   4.5 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0927 PM    9 NNE BEACH               ND   1 INCH HAIL

06/08/02   GOLDEN VALLEY                  WATER OVER COUNTY ROAD.

                                          1 TO 3  INCH DEPTH OF

                                          HAIL NICKEL TO QUARTER

                                          SIZE COVERING GROUND.
Local storm report, Jun 8, 10:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1008 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    BEACH                     ND   1.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  EVENT DURATION 20

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

0743 PM    6 N SENTINEL BUTTE        ND   2.75 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0830 PM    5 N SENTINEL BUTTE        ND   4.5 INCH HAIL

06/08/02   GOLDEN VALLEY                  REPORTED BY STORM

                                          SPOTTER.

0927 PM    9 NNE BEACH               ND   1 INCH HAIL

06/08/02   GOLDEN VALLEY                  WATER OVER COUNTY ROAD.

                                          1 TO 3  INCH DEPTH OF

                                          HAIL NICKEL TO QUARTER

                                          SIZE COVERING GROUND.

0940 PM    BEACH                     ND   FLOOD

06/08/02   GOLDEN VALLEY                  COUNTY ROADS WASHED OUT

                                          IN GOLDEN VALLEY

                                          COUNTY. ROADS IN THE

                                          TOWN OF BEACH FLOODED.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 8, 10:12 PM CDT, 26 minutes before
NDZ001-009-017-090410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1010 PM CDT (910 PM MDT) SAT JUN 8 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
(1000 PM MDT)...
A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN
NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL
PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN
AND POSSIBLY SOME SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER STATEMENTS AND UPDATES.

THOMSON
Special weather statement, Jun 8, 10:14 PM CDT, 24 minutes before
NDZ001-009-017-090410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1010 PM CDT (910 PM MDT) SAT JUN 8 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
(1000 PM MDT)...
A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN
NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL
PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN
AND POSSIBLY SOME SMALL HAIL. SOME MINOR STREET FLOODING MAY OCCUR
DURING PERIODS OF HEAVY RAIN...MOTORISTS SHOULD USE CAUTION. TUNED
TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:45 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jun 8, 8:48 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jun 8, 9:49 PM CDTSevere Thunderstorm WarningBISBillings56 min
Jun 8, 9:55 PM CDTFlash Flood WarningBISBillings, Golden Valley3 hr
Jun 8, 10:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jun 8, 11:17 PM CDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 8, 11:53 PM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Jun 9, 12:02 AM CDTSevere Thunderstorm WarningBISWard58 min
Jun 9, 12:06 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope54 min
Jun 9, 12:08 AM CDTSevere Thunderstorm WarningBISMcLean52 min
Jun 9, 12:24 AM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jun 9, 12:46 AM CDTSevere Thunderstorm WarningBISFoster59 min
Jun 9, 1:03 AM CDTSevere Thunderstorm WarningBISMcLean, Sheridan57 min
Jun 9, 1:10 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger65 min
Jun 9, 3:24 AM CDTSevere Thunderstorm WarningBISSheridan, Wells66 min
Jun 9, 6:21 AM CDTSevere Thunderstorm WarningBISLaMoure54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.